Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 165, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 5, 2008, 7:41 AM CDT for 4 counties in Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2008, 7:41 AM CDT (12:41 UTC)
- Expired
- Jun 5, 2008, 8:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 5:33 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 0.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:17 AM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 5, 3:17 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 217 AM MDT THU JUN 5 2008 .DISCUSSION... 217 AM MDT THU JUN 5 2008 DEEP H5 TROUGH OVER SOUTHERN UTAH WAS DIGGING EAST/SOUTHEAST TOWARD THE FOUR CORNERS REGION AND IS PROGGED TO MOVE INTO THE CENTRAL ROCKIES BY 18Z BEFORE LIFTING RAPIDLY NORTHEAST INTO THE CENTRAL PLAINS BY 00Z. SOME CONCERN THAT THE SHORT RANGE MODELS ARE LIFTING THIS TROUGH OUT TO RAPIDLY INTO THE CENTRAL PLAINS AS H3 JET WOULD INDICATE MORE DIGGING WHICH WAS SUPPORTED BY 00Z HEIGHT FALL MAXIMUM AT KFGZ AND BROAD AREA OF H5 HEIGHT RISES ACROSS THE UPPER MISSISSIPPI VALLEY/GREAT LAKES AREAS. A SLOWER SOLUTION COULD BE THE DIFFERENCE BETWEEN MORE WIDESPREAD SEVERE WEATHER ACROSS THE TRI-STATE AREA THIS AFTERNOON OR A NEAR MISS WITH THE PRIMARY FOCUS EAST/NORTHEAST OF THE AREA. WITH SUCH GOOD AGREEMENT WILL GENERALLY FOLLOW THE SUITE OF 00Z MODELS WHICH WILL KEEP THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE FAR EASTERN ZONES/OR IMMEDIATELY EAST OF THE TRI-STATE AREA WHERE SHEAR/BUOYANCY WILL BE MAXIMIZED. FURTHER WEST...THE STEEPEST MID LEVEL LAPSE RATES WILL EXIST PRIOR TO 00Z WITH ANY LINGERING SHOWERS EXPECTED TO DIMINISH AROUND OR BEFORE 06Z. DUE TO HEAVY RAIN ACROSS NORTHERN YUMA/NORTHWEST DUNDY COUNTIES ON WEDNESDAY...A FLASH FLOOD WATCH WILL BE HOISTED WITH THE POTENTIAL FOR ADDITIONAL RAIN THROUGH 06Z TONIGHT. FRI-SAT...WEST/SOUTHWEST MID/UPPER FLOW WILL RETURN ON FRIDAY AS THE STORM SYSTEM OVER THE CENTRAL PLAINS LIFTS RAPIDLY NORTH INTO CANADA WITH RISING HEIGHTS ACROSS THE CENTRAL HIGH PLAINS SUPPORTING HIGHS IN THE 80S. A SHORTWAVE TROUGH WILL TRANSLATE EAST ACROSS THE NORTHERN PLAINS ON SATURDAY WITH A COLD FRONT DRIVING SOUTH INTO THE CENTRAL PLAINS. DRY PRE-FRONTAL SOUTHWEST WINDS MAY HELP BOOST HIGHS WITH SOME POTENTIAL FOR CRITICAL FIRE WEATHER...ESPECIALLY ACROSS THE SOUTH/SOUTHWEST ZONES AND WILL INTRODUCE SOME LOW POPS AFTER 21Z CONTINUING INTO THE EVENING AS THE COLD FRONT HANGS ACROSS PORTIONS OF THE AREA. MWM && .AVIATION... 1119 PM MDT WED JUN 4 2008 NORTHEASTERLY WIND WILL ONCE AGAIN PROMOTE STRATUS DEVELOPMENT AND LOWERING THROUGH THE OVERNIGHT HOURS. WITH STRATUS ALREADY IN PLACE ACROSS MUCH OF THE REGION...AM MORE CONCERNED WITH LOW CEILINGS THAN ANY FOG DEVELOPMENT. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TOMORROW AFTERNOON...THOUGH EXACT TIMING IS STILL UNCERTAIN AT THIS TIME. SFJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079. CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090. &&
Hazardous weather outlook, Jun 5, 6:00 AM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 500 AM MDT THU JUN 5 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 500 AM MDT THU JUN 5 2008 /600 AM CDT THU JUN 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS OVER EAST CENTRAL COLORADO WILL CONTINUE TO PRODUCE LARGE HAIL THIS MORNING. THIS ACTIVITY WILL MOVE NORTHEAST IMPACTING MUCH OF WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA LATER THIS MORNING AND INTO THE EARLY AFTERNOON HOURS. INITIALLY...LARGE HAIL WILL REMAIN THE PRIMARY THREAT...HOWEVER AS THE AIRMASS BEGINS TO WARM LATER THIS MORNING...A DAMAGING WIND AND TORNADO THREAT MAY DEVELOP ACROSS PORTIONS OF WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHERN YUMA AND NORTHWEST DUNDY COUNTIES WHERE HEAVY RAIN FELL YESTERDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY.
In the hours before
Special weather statement, Jun 5, 5:17 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 417 AM MDT THU JUN 5 2008 COZ090-091-051115- KIT CARSON COUNTY-YUMA COUNTY- 417 AM MDT THU JUN 5 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA COUNTY IN NORTHEAST COLORADO... AT 413 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VONA...AND MOVING NORTHEAST AT 28 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 195 AND 201. SFJ
Local storm report, Jun 5, 6:03 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 AM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL LAIRD 40.08N 102.10W
06/05/2008 E1.00 INCH YUMA CO PUBLIC
&&
SJOHNSONLocal storm report, Jun 5, 7:19 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 AM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HAIL GOODLAND 39.35N 101.71W
06/05/2008 M1.50 INCH SHERMAN KS OFFICIAL NWS OBS
&&
SJOHNSONLocal storm report, Jun 5, 7:21 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
621 AM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM TSTM WND GST 7 N RULETON 39.44N 101.88W
06/05/2008 E70 MPH SHERMAN KS TRAINED SPOTTER
WINDS AT LEAST 70 MPH...BREAKING BRANCHES OF 3 INCHES IN
DIAMETER. ACOMPANIED BY QUARTER SIZE HAIL.
&&
SJOHNSONLocal storm report, Jun 5, 7:35 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
635 AM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM TSTM WND DMG 7 N RULETON 39.44N 101.88W
06/05/2008 SHERMAN KS TRAINED SPOTTER
AT LEAST ONE CENTER PIVOT SPRINKLER SYSTEM OVERTURNED.
&&
SJOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Jun 5, 5:02 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
| Jun 5, 5:53 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
| Jun 5, 6:17 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 58 min |
| Jun 5, 7:09 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman, Thomas | 66 min |
| Jun 5, 12:28 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 62 min |
| Jun 5, 1:08 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 67 min |
| Jun 5, 1:26 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 64 min |
| Jun 5, 1:41 PM CDT | Tornado Warning | GLD | Greeley, Wallace | 64 min |
| Jun 5, 2:02 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 58 min |
| Jun 5, 2:12 PM CDT | Tornado Warning | GLD | Greeley | 38 min |
| Jun 5, 2:14 PM CDT | Tornado Warning | GLD | Greeley, Logan, Wallace, Wichita | 51 min |
| Jun 5, 2:17 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 34 min |
| Jun 5, 2:38 PM CDT | Tornado Warning | GLD | Gove, Logan, Thomas | 29 min |
| Jun 5, 2:46 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Thomas | 59 min |
| Jun 5, 2:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 46 min |
| Jun 5, 3:01 PM CDT | Tornado Warning | GLD | Decatur, Norton, Rawlins | 44 min |
| Jun 5, 3:13 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 35 min |
| Jun 5, 3:13 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 46 min |
| Jun 5, 3:46 PM CDT | Tornado Warning | GLD | Graham | 35 min |
| Jun 5, 3:47 PM CDT | Tornado Warning | GLD | Decatur, Norton | 14 min |
| Jun 4, 7:42 PM CDT | Tornado Warning | GLD | Yuma | 63 min |
| Jun 4, 9:13 PM CDT | Flash Flood Warning | GLD | Yuma | 6 hr |
| Jun 5, 2:00 AM CDT | Flash Flood Watch | GLD | Yuma | 22 hr |
| Jun 5, 2:59 AM CDT | Areal Flood Warning | GLD | Yuma | 12 hr |
| Jun 5, 4:29 AM CDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 61 min |
| Jun 5, 4:41 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
| Jun 5, 5:38 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 67 min |
| Jun 5, 9:20 AM CDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 23 min |
| Jun 5, 11:31 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Jun 5, 12:43 PM CDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jun 5, 3:34 PM CDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jun 5, 5:48 PM CDT | Flash Flood Warning | GLD | Yuma | 6 hr |
| Jun 4, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 63 min |
| Jun 4, 9:04 PM CDT | Tornado Warning | GLD | Hitchcock | 38 min |
| Jun 4, 9:39 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.